National Fentanyl Prevention and Awareness Day, Aug. 21, was established in remembrance of loved ones who lost their lives to illicit fentanyl poisoning and to acknowledge the devastation this drug has brought to thousands of affected family members and friends.1 Illicitly manufactured fentanyl continues to infiltrate communities and is affecting many.1,2 Continue reading to learn more about why this day is so important.
About Illicitly Manufactured Fentanyl
Fentanyl is a synthetic opioid that is 100 times more potent than morphine and 50 times stronger than heroin.1 It is being purposely and deceptively added to other illicit substances.1 When added, these substances are cheaper, more powerful, more addictive and more dangerous.1 Deceptive substances laced with illicit fentanyl are killing people across America at an alarming rate and for the first time in our nation’s history more than 100,000 Americans died of drug overdose in 2020.1 Fentanyl poisoning is now the leading cause of death for adults aged 18-45 in the United States, surpassing suicides, gun violence, and car accidents.1
Recognizing Illicit Fentanyl Poisoning
Fentanyl-related deaths occur approximately every nine minutes.2 Illicit fentanyl poisoning is a type of opioid overdose that can happen within seconds.2 Symptoms to look out for are:2,3
- Immediate blue or grey lips
- Body stiffening/seizure like activity
- Foaming at the mouth
- Confusion before becoming unresponsive
- Will not wake up and does not respond to your voice or touch
- Breathing is very slow, irregular, or has stopped
- Center part of their eye is very small, also known as “pinpoint pupils”
Naloxone is a life-saving medication that can reverse an overdose from opioids, including illicit fentanyl.4 It can quickly reverse an overdose by blocking the effects of opioids.4 Make sure to carry a naloxone medication, like Kloxxado® (naloxone HCl) nasal spray 8 mg, given the alarming increase in overdose deaths occurring due to the rise in illicitly manufactured fentanyl availability.1,2 More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.4 Be safe and be ready… carry naloxone.
Join The Conversation
There are many opportunities to spread the word to prevent illicit fentanyl-related overdose deaths and poisonings.5 Sharing a story on social media and speaking to others about fentanyl awareness are small ways to get a conversation started. The Drug Enforcement Administration has recently created a special exhibit, The Faces of Fentanyl, to commemorate the lives lost from fentanyl poisoning.5 The agency is encouraging people to submit a photo of a loved one lost to fentanyl poisoning to this exhibit and share their stories using #justKNOW.5 Many valued public health, nonprofit, and law enforcement partners are recognizing National Fentanyl Prevention and Awareness Day.5 Take this day and the conversations that come with it to educate individuals around the dangers that illicit fentanyl poses to the safety and health of American people.5
Learn more at facingfentanylnow.org